North Dakota, 2020

High Wind in North Dakota, March 1, 2020

March 1, 2020 · NWS BIS · 21 events in 21 counties and zones

Strong winds developed in the wake of a pair of cold fronts that moved through the region during the early morning hours. The winds continued through mid-morning before gradually diminishing mid-day.

Where it happened

Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Strong winds developed in the wake of a pair of cold fronts that moved through the region during the early morning hours. The winds continued through mid-morning before gradually diminishing mid-day. The strongest wind gust of 67 mph occurred in Mountrail County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Mar 1, 7:47 AM CST, 13 minutes earlier.

Area forecast discussion, Mar 1, 7:47 AM CST, 13 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
747 AM CST Sun Mar 1 2020

.UPDATE...
Issued at 744 AM CST Sun Mar 1 2020

We will upgrade to a high wind warning for wind gusts to 65 mph
with a strong pressure rise moving through with the cold front.
The strongest winds will be associated with this pressure rise
which will move through the region by 18z. After 18z gradient
winds will support wind advisory criteria but should be below high
wind criteria.

UPDATE Issued at 602 AM CST Sun Mar 1 2020

Forecast currently looks on track. We did just have a gust to 61
mph at the Williston Airport with the 6 AM observation. Most obs
have been in the 50 to 55 mph range for peak gusts upstream and
they've dropped off pretty quickly after a short period of
stronger winds. Will bump up winds a bit in the NPW. RAP soundings
are showing the potential for a brief period of HWW criteria
winds. Will continue to monitor for potential HWW.

&&

.SHORT TERM...(Today and tonight)
Issued at 318 AM CST Sun Mar 1 2020

Wind highlights are the main concern in the short term forecast
period.

Currently, surface low pressure is located near Regina Saskatchewan.
Strong pressure gradient and fall/rise couplet is currently
producing gusts around 45 mph over western Saskatchewan.
The initial cold front has pushed through the forecast area.
Earlier snow shower activity has diminished and the next precip will
mainly across the north behind the secondary cold front.
Leading edge of this is pushing across the Saskatchewan border into
Montana, north of Glasgow, and will be working it's way into
northwest ND shortly before 12 UTC. Any accumulating precip today
should remain along the northern tier counties and most likely
confined to maybe the Turtle Mountains, which will be closest to the
upper level low, which sweep by mid morning through early afternoon.
There may be a scattered rain or snow shower as far south as the
Highway 200 corridor, but it will be too dry with strong subsidence
south of here.

The main hazard to day will be the strong winds associated with the
low pressure system. Already this morning we see boundary layer
winds of 35 to 45 knots with 85H winds to 50 knots across much of
western and central ND with an area of strong cold advection from
south central into northeast ND, and another, over western ND,
behind the secondary cold front. In addition strong lapse rates are
already developing over this same area. Latest RAP forecast
soundings indicate the potential for boundary layer winds to elevate
to near 50 knot winds aloft Crosby around 10 UTC and sweep southeast
to Minot and Garrison around 12-14 UTC and eventually into the James
River Valley near midday. The strongest isallobaric winds will track
across the northwest and north central this morning through early
afternoon. Winds aloft are not as strong over southwest ND but steep
lapse rates remain over the southwest and south central through the
afternoon, keeping the potential to mix the stronger winds aloft
down to the surface through the afternoon. Granted those winds will
not be as strong, especially after 18-21 UTC. Expect the day shift
may be able to drop western portions of the advisory early.

Once the winds diminish this afternoon west and by early evening
central, it will be quiet through the remainder of Sunday night.

Expect little recovery in temperatures once the cold advection kicks
in, but they won't drop off quickly either. we may see some slight
recovery this afternoon. Generally expect rather steady temperatures
in the upper 20s to middle 30s. Expect mainly clear and colder
temperatures tonight with lows in the teens to lower 20s.

.LONG TERM...(Monday through Saturday)
Issued at 318 AM CST Sun Mar 1 2020

A couple of clipper systems will track across the Northern Plains
through the extended period as a northwest upper flow remains
over the region. Each clipper system will bring a brief warm-up
ahead of the low, generally light precipitation associated with
the low, and a brief cool-down behind the exiting low. One will
track through the area Monday into Tuesday. The next will move
through the area Wednesday night through Thursday. The main
feature with these systems will likely be the winds with breezy
to windy conditions both ahead and behind each low. Temperatures
remain seasonable to mild through the period, with the potential
for a nice warm-up at the end of the forecast period as models are
indicating stronger ridging over the central U.S. Friday and
Saturday.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 602 AM CST Sun Mar 1 2020

A strong cold front will move across western and central North
Dakota today. Strong winds with gusts to around 55 mph with the
initial cdfnt passage, and advisory criteria winds (sustained 30
mph with gusts to 45 mph through the morning west and mid morning
through the afternoon central. MVFR ceilings will spread across
the forecast area this morning, then lift to low VFR early this
afternoon before clearing mid to late afternoon.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until noon CST /11 AM MST/ today for
NDZ001>005-009>013-017>023-034>036.

Wind Advisory from noon CST /11 AM MST/ today to 6 PM CST /5 PM
MST/ this evening for NDZ001>005-009>013-017>023-034>036.

Wind Advisory until 6 PM CST /5 PM MST/ this evening for NDZ025-
031>033-037-041-042-045>048-050-051.

&&

UPDATE...WAA
SHORT TERM...TWH
LONG TERM...TWH
AVIATION...TWH
Hazardous weather outlook, Mar 1, 7:54 AM CST, 6 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
754 AM CST Sun Mar 1 2020

NDZ001>005-009>013-017>023-034>036-021400-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Morton-Burleigh-Kidder-
754 AM CST Sun Mar 1 2020 /654 AM MST Sun Mar 1 2020/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southwest North Dakota.

.DAY ONE...Today and Tonight

High wind warning through noon today. Wind advisory from noon
through 6 pm cst. Strong northwest winds up to 65 mph are expected
this morning, and 45 to 55 mph this afternoon. See
www.weather.gov/bis for details.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ025-031>033-037-041-042-045>048-050-051-021400-
Foster-Golden Valley-Billings-Stark-Stutsman-Hettinger-Grant-
Sioux-Emmons-Logan-La Moure-McIntosh-Dickey-
754 AM CST Sun Mar 1 2020 /654 AM MST Sun Mar 1 2020/

This Hazardous Weather Outlook is for portions of south central
North Dakota, southeast North Dakota, and southwest North Dakota.

.DAY ONE...Today and Tonight

Gusty northwest winds up to 55 mph are expected today. A wind
advisory is in effect. See www.weather.gov/bis for details.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ040-043-044-021400-
Slope-Bowman-Adams-
654 AM MST Sun Mar 1 2020

This Hazardous Weather Outlook is for portions of southwest North
Dakota.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

waa

In the hours before

Local storm report, Mar 1, 6:03 AM CST, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
603 AM CST SUN MAR 1 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 AM     NON-TSTM WND GST 9 NW WILLISTON          48.26N 103.75W
03/01/2020  M61 MPH          WILLIAMS           ND   ASOS

            ASOS STATION KXWA WILLISTON AIRPORT.

&&

ZH
Local storm report, Mar 1, 6:12 AM CST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
612 AM CST SUN MAR 1 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0556 AM     NON-TSTM WND GST 9 NW ALKABO             48.97N 104.00W
03/01/2020  M60 MPH          DIVIDE             ND   MESONET

            MESONET STATION CSBN8 30 W CROSBY.

&&

ZH
Local storm report, Mar 1, 6:57 AM CST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
657 AM CST SUN MAR 1 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0652 AM     NON-TSTM WND GST 9 NW WILLISTON          48.26N 103.75W
03/01/2020  M67 MPH          WILLIAMS           ND   ASOS

            ASOS STATION KXWA WILLISTON AIRPORT.

&&

ZH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

21 high wind. Local standard time, as filed.

High Wind, Divide

When
March 1, 8:00 AM CST to 11:00 AM CST
Where
Divide forecast zone
Measured
37 kt (43 mph) measured sustained
Reported by
AWOS
Coordinates
48.815, -103.487 (the zone’s center; the record gives no point)

Crosby AWOS reported sustained winds of 43 mph.

High Wind, Williams

When
March 1, 8:00 AM CST to 11:00 AM CST
Where
Williams forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
48.344, -103.480 (the zone’s center; the record gives no point)

Williston ASOS reported wind gusts to 62 mph.

High Wind, Mountrail

When
March 1, 8:00 AM CST to 11:00 AM CST
Where
Mountrail forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
48.201, -102.356 (the zone’s center; the record gives no point)

Blaisdell NDDOT site reported wind gusts to 67 mph.

High Wind, Ward

When
March 1, 8:00 AM CST to 11:00 AM CST
Where
Ward forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
ASOS

Minot ASOS reported sustained winds of 41 mph.

High Wind, McKenzie

When
March 1, 8:00 AM CST to 11:00 AM CST
Where
McKenzie forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
47.740, -103.395 (the zone’s center; the record gives no point)

New Town NDDOT site reported wind gusts to 58 mph.

High Wind, Sheridan

When
March 1, 8:00 AM CST to 11:00 AM CST
Where
Sheridan forecast zone
Measured
38 kt (44 mph) measured sustained
Reported by
Mesonet
Coordinates
47.575, -100.346 (the zone’s center; the record gives no point)

Denhoff NDDOT site reported sustained winds of 44 mph.

High Wind, Foster

When
March 1, 8:00 AM CST to 11:00 AM CST
Where
Foster forecast zone
Measured
38 kt (44 mph) measured sustained
Reported by
AWOS
Coordinates
47.457, -98.883 (the zone’s center; the record gives no point)

Carrington AWOS reported sustained winds of 44 mph.

High Wind, Morton

When
March 1, 8:00 AM CST to 11:00 AM CST
Where
Morton forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
AWOS

Glen Ullin AWOS reported sustained winds of 40 mph.

High Wind, Burleigh

When
March 1, 8:00 AM CST to 11:00 AM CST
Where
Burleigh forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
RAWS
Coordinates
46.977, -100.469 (the zone’s center; the record gives no point)

Long Lake RAWS reported wind gusts to 59 mph.

High Wind, Hettinger

When
March 1, 8:00 AM CST to 11:00 AM CST
Where
Hettinger forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
RAWS
Coordinates
46.433, -102.460 (the zone’s center; the record gives no point)

Williams Lookout RAWS reported wind gusts to 62 mph.

High Wind, Sioux

When
March 1, 8:00 AM CST to 11:00 AM CST
Where
Sioux forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
RAWS

Tatanka Prairie RAWS reported wind gusts to 59 mph.

High Wind, Burke

When
March 1, 8:00 AM CST to 11:00 AM CST
Where
Burke forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Mesonet
Coordinates
48.791, -102.518 (the zone’s center; the record gives no point)

Burke County had estimated wind gusts of 60 mph.

High Wind, Renville

When
March 1, 8:00 AM CST to 11:00 AM CST
Where
Renville forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
ASOS
Coordinates
48.719, -101.658 (the zone’s center; the record gives no point)

Renville County had estimated wind gusts of 60 mph.

High Wind, McHenry

When
March 1, 8:00 AM CST to 11:00 AM CST
Where
McHenry forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
ASOS
Coordinates
48.235, -100.636 (the zone’s center; the record gives no point)

McHenry County had estimated wind gusts of 60 mph.

High Wind, McLean

When
March 1, 8:00 AM CST to 11:00 AM CST
Where
McLean forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
ASOS

McLean County had estimated wind gusts of 60 mph.

High Wind, Dunn

When
March 1, 8:00 AM CST to 11:00 AM CST
Where
Dunn forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Mesonet
Coordinates
47.357, -102.618 (the zone’s center; the record gives no point)

Dunn County had estimated wind gusts of 60 mph.

High Wind, Mercer

When
March 1, 8:00 AM CST to 11:00 AM CST
Where
Mercer forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
AWOS
Coordinates
47.309, -101.831 (the zone’s center; the record gives no point)

Mercer County had estimated wind gusts of 60 mph.

High Wind, Oliver

When
March 1, 8:00 AM CST to 11:00 AM CST
Where
Oliver forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
AWOS
Coordinates
47.115, -101.340 (the zone’s center; the record gives no point)

Oliver County had estimated wind gusts of 60 mph.

High Wind, Kidder

When
March 1, 8:00 AM CST to 11:00 AM CST
Where
Kidder forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
RAWS
Coordinates
46.980, -99.780 (the zone’s center; the record gives no point)

Kidder County had estimated wind gusts of 60 mph.

High Wind, Pierce

When
March 1, 8:00 AM CST to 11:00 AM CST
Where
Pierce forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Mesonet
Coordinates
48.250, -99.972 (the zone’s center; the record gives no point)

Pierce County had estimated wind gusts of 60 mph.

High Wind, Wells

When
March 1, 8:00 AM CST to 11:00 AM CST
Where
Wells forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Mesonet
Coordinates
47.588, -99.661 (the zone’s center; the record gives no point)

Wells County had estimated wind gusts of 60 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2020Every state in 2020This day in weather historyWarnings in North Dakota, March 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 877927, 877929, 877932, 877933, 877934, 877936, 877937, 877943, 877945, 877947, 877948, 877972, 877973, 877974, 877975, 877977, 877979, 877980, 877981, 877982, 877984.